Michigan, 2011

Hail in Michigan, May 12, 2011

May 12, 2011 · NWS APX · 1 event in 1 county or zone

An isolated strong thunderstorm produced nickel-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated strong thunderstorm produced nickel-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 12, 6:46 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, May 12, 6:46 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
746 PM EDT THU MAY 12 2011

.SYNOPSIS.../ISSUED AT 328 PM/

A BROAD AREA OF LOW PRESSURE AND COLD FRONT...WILL MOVE INTO THE
GREAT LAKES TONIGHT. THIS SYSTEM WILL BRING CONTINUED CHANCES OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT...AND INTO
THE DAY FRIDAY.

SOME SCATTERED SHOWERS MAY LINGER IN THE WAKE OF THE LOW INTO THE
UPCOMING WEEKEND. HIGH PRESSURE WILL USHER IN COOLER AIR BEHIND THE
LOW...WITH DRY WEATHER AND BELOW AVERAGE TEMPERATURES EXPECTED
EARLY NEXT WEEK.

&&

.SHORT TERM.../ISSUED AT 328 PM/...TONIGHT

UPPER RIDGE SHIFTING EAST WITH WEAKISH SW FLOW ALOFT. UPPER CLOSED
LOW STILL SPINNING OVER NE/KS. CONVECTION HAS BEEN VERY
SLOW...WITH CU ONLY NOW SHOWING UP ON LATEST SATELLITE IMAGERY.
TWO THINGS AT PLAY HERE...STILL LOOKS LIKE MINOR RIDGING ALOFT
BEHIND EARLIER DEPARTING SHORTWAVE...AND LOW LEVEL MOISTURE
TRANSPORT NORTHWARD...AHEAD OF ILL DEFINED WARM FRONT HAS BEEN
VERY SLOW. AS A MATTER OF FACT...NEAREST ACARS WV SOUNDING
(CHICAGO)...WOULD SUGGEST THAT THERE IS NOT NEARLY THE MOISTURE
AVAILABLE TO BE ADVECTED UP THIS WAY. THAT SAID...THERE IS A LINE
OF LIGHT SHOWERS/VIRGA NOW WORKING UP THE SW HALF OF LOWER
MICHIGAN...WITH ISOLATED SHOWERS POPPING BEHIND IT. THIS SUGGESTS
THAT THERE WILL BE AT LEAST SOME INCREASED MOISTURE.

THIS WILL LIKELY LIMIT THE COVERAGE OF SHOWERS AND POTENTIAL
STORMS FOR LATE THIS AFTERNOON/EVENING...WITH LOWER ANTICIPATED
QPF. THE MAIN SHOW WILL BE AHEAD OF WEAK SFC LOW/INVERTED TROUGH
BISECTING WISCONSIN. HERE...THERE IS SOME/NOT GREAT SUPPORT ALOFT
WITH GREATER INSTABILITY. AS THE WEAK SFC LOW/TROUGH ASSOCIATED
WITH THIS SHOWER/STORM DEVELOPMENT PUSHES EASTWARD...AND INTO OUR
NECK OF THE WOODS TONIGHT...MOISTURE TO INCREASE A BIT FURTHER. IN
ADDITION...MINOR/WEAK EMBEDDED VORTICITY MAXIMA TO ROLL ACROSS THE
REGION. ALL COMBINED...THERE SHOULD BE AT LEAST SOME PRECIPITATION
TONIGHT. INSTABILITY ISN'T ALL THAT FANTASTIC...DECLINING INTO
THE NIGHT (MUCAPES 200-400J/KG). CONSIDERING ALL THIS AND THE
LATEST OBSERVATIONS...AM NOT INCLINED TO GO ANY HIGHER THAN
SCATTERED 30-50 PERCENT CHANCES FOR TONIGHT.

BEHIND THE INVERTED TROUGH/SFC LOW...SHALLOW AND COOLER AIR MASS
(VERIFIED UPSTREAM)...MOVES IN LATE. TEMPERATURES WILL BE COOLEST
BEHIND THIS FEATURE...AND LOW CLOUDS TO DEVELOP. THIS PART OF THE
FORECAST HAS THE GREATEST OF CONFIDENCE IN OCCURRING. LOWS TONIGHT
WILL RANGE FROM THE UPPER 40S/LOW 50S WESTERN CHIP/MACK COUNTIES
TO THE 50S...AND POSSIBLY 60 DEGREES NEARER THE SAG BAY (WHERE
TROUGH WILL NOT CLEAR TONIGHT).

SMD

&&

.LONG TERM.../ISSUED AT 328 PM/...FRIDAY AND BEYOND

MEAN LONG WAVE PATTERN FEATURES TROFS ALONG EACH COAST
OF NORTH AMERICA WITH OTHER DISTURBANCES OVER THE CENTER OF THE
COUNTRY.  MODIFIED REX BLOCK DEVELOPING THROUGH THIS WEEKEND NEAR
THE GREAT LAKES WITH CLOSED LOW OVER THE OHIO VALLEY AND UPPER LEVEL
HIGH OVER SOUTHERN CANADA.

FRIDAY...WEAK MID LEVEL VORT CENTER WILL SLIDE ACROSS
CENTRAL PORTIONS OF THE STATE FRIDAY MORNING...RESULTED IN SCATTERED
SHOWERS/TSTMS.  SUBSIDENCE BEHIND VORT CENTER AND FRONT SAGGING
SLOWLY SOUTH WILL BRING INCREASINGLY DRIER AND MORE STABLE AIR INTO
THE REGION AS THE DAY PROGRESSES.  THINK THE BEST CHANCE OF
AFTERNOON CONVECTION WILL BE SOUTH/EAST OF A LINE FROM ALPENA TO
HOUGHTON LAKE...THANKS MAINLY TO DEEPER MOISTURE /WESTERN EDGE OF
850MB THETA-E RIDGE/ AND SOME LINGERING INSTABILITY /MUCAPES FROM
300-500 J/KG.  IN ADDITION...THIS AREA MAY ALSO SEE WEAK LAKE BREEZE
DEVELOPMENT DURING THE AFTERNOON AS 950MB FLOW REMAINS GENERALLY
LESS THAN 15KTS.  THESE BOUNDARIES COULD ALSO HELP TO FOCUS
SCATTERED SHOWER/TSTM ACTIVITY UPON.

SATURDAY/SUNDAY...PLENTY OF QUESTIONS FOR SATURDAY WITH UPPER LOW
OVER THE OHIO VALLEY AND DEFORMATION PRECIPITATION ON THE NORTHERN
PERIPHERY ACROSS CENTRAL AND NORTHERN MICHIGAN.  BIGGEST QUESTION IS
HOW FAR NORTH PCPN SHIELD GETS ON SATURDAY...WHICH REALLY DEPENDS ON
WHERE UPPER LOW EVENTUALLY CLOSES OFF.  RIGHT NOW...SATURDAY LOOKS
TO BE A CLOUDY...DAMP AND CHILLY DAY WITH DEEP MOISTURE AND GOOD MID
LEVEL OMEGA RESULTING IN LIGHT RAIN FROM TIME TO TIME.  UPPER LOW
GRADUALLY SLIDES A BIT FURTHER SOUTH/EAST SATURDAY NIGHT AND
SUNDAY...HELPING TO PULL DEFORMATION RAIN AREA SOUTH OF NORTHERN
MICHIGAN.  BEST WEATHER DAY OF THE WEEKEND LOOKS TO BE SUNDAY...WITH
INCREASING SUNSHINE AND DRY CONDITIONS.  TEMPERATURES WELL BELOW
NORMAL BOTH WEEKEND DAYS...WITH HIGHS MAINLY IN THE 50S.

JK

LATER PERIODS (MON NIGHT INTO THU)...FAIRLY BENIGN FORECAST IN THE
WORKS HEADING THROUGH THE WEEK...THOUGH THINGS COULD TURN A BIT
DICEY BY MIDWEEK PENDING PLACEMENT OF UPPER LOW FEATURE (MORE ON
THAT BELOW). 4-WAVE HEMISPHERIC MEAN WAVE PATTERN EXPECTED THROUGH
THE EXTENDED...FEATURING A RATHER BLOCKY PATTERN DEVELOPING OVER
NORTH AMERICA...IN RESPONSE TO STRONG CLOSED ENERGY SLOWLY DIVING
DOWN THE PACIFIC COAST. MEANWHILE...LEAD CLOSED LOWS ACROSS THE
CENTRAL PLAINS AND NORTHERN MANITOBA TODAY EXPECTED TO "LINK UP"
ACROSS THE SOUTHERN GREAT LAKES INTO LATE WEEKEND...IN RESPONSE TO
BUILDING SKINNY RIDGING THROUGH THE ROCKIES. IT IS THE EVOLUTION OF
THE RESULTANT CLOSED LOW THAT WILL DICTATE THE OVERALL PATTERN
THROUGH MUCH OF THE WORK WEEK. GUIDANCE HAS REALLY STRUGGLED WITH
PLACEMENT OF THIS FEATURE OVER THE PAST FEW DAYS (NO REAL SURPRISE
GIVEN ITS COMPLEXITY)...BUT OVERALL TREND HAS BEEN FOR POTENTIAL
RETROGRESSION OF THIS SYSTEM BACK TOWARD THE GREAT LAKES SOMETIME
DURING THE MIDWEEK PERIOD. 12/00Z ECMWF BY FAR THE MOST AGGRESSIVE
WITH THIS IDEA...THOUGH GFS/GFS ENSEMBLE MEAN HAS TRENDED SLOWLY
TOWARD THIS TYPE OF SCENARIO. STILL...CONFIDENCE REMAINS
SUFFICIENTLY LOW TO PRECLUDE INTRODUCTION OF SMALL POPS THROUGH A
LARGE PORTION OF THE EXTENDED FORECAST. AS SUCH...DRY FORECAST WILL
PREVAIL BUT WITH A TREND TOWARD SOME INCREASE IN CLOUD COVER BY
WED/THU IN A NOD TO ECMWF TRENDS THE PAST FEW DAYS. HIGH TEMPS
TRICKY GIVEN THE SITUATION (POTENTIAL FOR SOME BUST DAYS PENDING
EARLIER RE-ARRIVAL OF RAIN/CLOUDS)...BUT TREND IS DEFINITELY TOWARD
COOLER THAN NORMAL READINGS AS MODEST SHOT OF COLDER AIR PROGRESSES
THROUGH THE REGION (850MB TEMPS COOLING TOWARD 0C).

LAWRENCE

&&

.MARINE.../ISSUED AT 328 PM/

MAINLY LIGHT WINDS AND LOW WAVES ARE ANTICIPATED TONIGHT THROUGH
FRIDAY NIGHT AS A RELATIVELY WEAK GRADIENT REMAINS IN PLACE AS LOW
PRESSURE TRACKS INTO THE OHIO VALLEY. A TIGHTENING GRADIENT IN THE
WAKE OF THIS SYSTEM ON SATURDAY AND SUNDAY SHOULD PROVIDE AN UPTICK
IN WIND SPEEDS OUT OF THE NORTHEAST...WITH SMALL CRAFT ADVISORY
CONDITIONS POSSIBLE...ESPECIALLY SUNDAY AS COLDER AIR ARRIVES AND
OVER-LAKE STABILITY DECREASES. LIGHT/VARIABLE WINDS AND CONTINUED
LOW WAVES WILL RETURN HEADING INTO THE MONDAY THROUGH WEDNESDAY
TIMEFRAME WITH THE ARRIVAL OF A LARGE AREA OF HIGH PRESSURE FROM
CANADA.

LAWRENCE

&&

.AVIATION.../ISSUED AT 744 PM/...VALID FOR 00Z TAFS

CHALLENGING/INCREASINGLY LOW CONFIDENCE TAF FORECAST CONTINUES
THROUGH THE DURATION. INSOLATION DRIVEN CONVECTION CONTINUES THIS
EVENING BETWEEN THE TAF SITES AS PLETHORA OF LAKE AND PREVIOUS
CONVECTION DRIVEN CONVERGENCE AXES FIRE NEW SHOWER AND STORM
ACTIVITY. EXPECT THIS TREND TO CONTINUE INTO THIS EVENING...WITH TAF
SITES REMAINING DRY UNDER SOME SCATTERED HIGH AND MID LEVEL CLOUDS.
UPSTREAM INVERTED TROUGH SLOWLY PUSHES INTO THE REGION LATER
TONIGHT...PERHAPS KICKING OFF SCATTERED SHOWERS AND ISOLATED STORMS
ACROSS THE AREA. CONFIDENCE IN THIS OCCURRING RATHER MINIMAL WITH
QUICK LOSS OF SOLAR INSOLATION AND VERY LIMITED MID LEVEL DYNAMIC
SUPPORT. WILL LEAVE VFR CIG/VIS IN LIGHT SHOWER ACTIVITY LATE AND
MONITOR REAL-TIME RADAR TRENDS FOR EVENTUAL AMENDMENTS. MVFR/IFR LOW
CLOUD SHIELD WILL DROP NORTH TO SOUTH BEHIND THIS TROUGH VERY LATE
TONIGHT INTO FRIDAY. MAINTENANCE OF COOL NORTH TO NORTHEAST WINDS
LIKELY TO KEEP MVFR OVERCAST THROUGH MUCH OF THE DAY.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, May 12, 2:36 PM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
336 PM EDT THU MAY 12 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
131115-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
336 PM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AND
CONTINUE INTO TONIGHT ACROSS NORTHERN LOWER AND EASTERN UPPER
MICHIGAN. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING ACROSS PORTIONS
OF NORTHERN LOWER MICHIGAN. ANY STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JSL/SMD

In the hours before

Special weather statement, May 12, 6:35 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
735 PM EDT THU MAY 12 2011

MIZ023-130015-
MONTMORENCY MI-
735 PM EDT THU MAY 12 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST WEST OF LEWISTON...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, May 12, 7:17 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
817 PM EDT THU MAY 12 2011

MIZ028-130045-
CRAWFORD MI-
817 PM EDT THU MAY 12 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAYLING...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Local storm report, May 12, 7:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
849 PM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HEAVY RAIN       LOVELLS                 44.81N 84.47W
05/12/2011  M0.50 INCH       CRAWFORD           MI   TRAINED SPOTTER

            THUNDERSTORM PRODUCED HALF INCH OF RAIN IN 30 MINUTES.
            ALSO RECEIVED PEA SIZED HAIL.

&&

ADAM
Local storm report, May 12, 8:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
910 PM EDT THU MAY 12 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             4 NE RED OAK            44.74N  84.23W
05/12/2011  M0.25 INCH       OSCODA             MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100371

JZ
Special weather statement, May 12, 8:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
912 PM EDT THU MAY 12 2011

MIZ029-030-130215-
ALCONA MI-OSCODA MI-
912 PM EDT THU MAY 12 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
CURRAN TO RED OAK...AND MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MIO...
  FAIRVIEW...
  HUBBARD LAKE...
  CURRAN...
  MCKINLEY...
  MITCHELL TOWNSHIP...
Special weather statement, May 12, 8:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
920 PM EDT THU MAY 12 2011

MIZ026>028-032>034-130215-
CRAWFORD MI-GRAND TRAVERSE MI-KALKASKA MI-MISSAUKEE MI-ROSCOMMON
MI-WEXFORD MI-
920 PM EDT THU MAY 12 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS ACROSS CENTRAL MISSAUKEE AND WEXFORD
COUNTIES...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MANTON...
  MOREY...
  KINGSLEY...
  MOORESTOWN...
  FIFE LAKE...
  NORTH HIGGINS LAKE PARK...
  SOUTH BOARDMAN...
  SHARON...
  MERRITT...
  STITTSVILLE...
  SMITHVILLE...

The radar

The NCL Michigan radar (KAPX), 60 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Missaukee

When
May 12, 8:30 PM EST
Where
Missaukee County, 3.26 mi WNW of Pioneer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.490, -85.210

Mostly pea sized hail, though a few stones as large as nickels.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315524.